Back to Ask the Diabetes Team Ask the Diabetes Team

From Pittsburgh, Pennsylvania, USA:

A friend of mine has had diabetes for almost 18 years. She wears an insulin pump and is in reasonably good control (A1c's around 8.0-8.5). This past summer, she was having problems with her stomach -- terrible stomach aches that would prevent her from eating or getting sick when she did eat. After repeated tests, her doctor said that she has nerve damage to her stomach as a direct result from complications from diabetes. He said it was unpreventable due to the fact that she has had diabetes for so long. Is it possible to get nerve damage to your stomach as a result of diabetes? Could this be anything else? And would better control have prevented this?


The condition you are describing is well established as a microvascular complication of diabetes. The stomach is involved and is called gastroparesis. The reason the stomach is involved is that the nerves the control the motility of the stomach are involved. When this occurs, there is abnormal emptying of the stomach. Food contents remain in place for long periods of time causing post-meal nausea, fullness, vomiting, and discomfort. It also is very difficult for controlling blood sugars as it results in a mismatch between glucose levels and absorbed insulin levels.

Frequently what will happen is that patients will take their insulin before a meal, the food will not be absorbed right away, and the sugars fall to low levels around the meal. This is complicated by the late rise in glucose that occurs hours later.

Unfortunately, the stomach is not the only part of the gut involved with diabetic neuropathy. The colon and rectum can also be involved and lead to diabetic diarrhea, a very incapacitating condition where diarrhea occurs constantly with little relief.

Like all complications from diabetes, there appears to be a relationship between elevated blood sugars and the condition of gastroparesis. Good control of blood sugars is the best insurance policy.


Original posting 30 Nov 2003
Posted to Complications


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.